Indiana, 2013Damaging Wind in Indiana, June 9, 2013
June 9, 2013 · NWS IWX · 1 event in 1 county or zone
An upper level system moved through the region late on the 9th into the early hours of the 10th. A 30 to 35 knot low level jet was feeding moisture into the area, allowing for widely scattered showers and a few thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level system moved through the region late on the 9th into the early hours of the 10th. A 30 to 35 knot low level jet was feeding moisture into the area, allowing for widely scattered showers and a few thunderstorms. A low-topped thunderstorm developed in southern Grant county and moved northeast, producing a local wet-microburst and some damage in the Point Isabel area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 9, 11:42 PM EST, 12 minutes earlier.
Area forecast discussion, Jun 9, 11:42 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1242 AM EDT MON JUN 10 2013
.SYNOPSIS...
ISSUED AT 811 PM EDT SUN JUN 9 2013
SCATTERED SHOWERS WILL GROW INTO WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS TONIGHT INTO MONDAY AS A LOW PRESSURE SYSTEM TRACKS
EAST INTO THE REGION. DRY CONDITIONS ARE EXPECTED ON
TUESDAY...WITH CHANCES FOR SHOWERS AND STORMS RETURNING LATER
TUESDAY NIGHT THROUGH THURSDAY.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 343 PM EDT SUN JUN 9 2013
VERTICALLY STACKED BUT STILL RATHER STRONG LOW PRESSURE
SYSTEM...ESPECIALLY IN UPR LEVELS... IS EXPECTED TO MOVE EAST FROM
IA THIS AFTN ACROSS NRN IL TONIGHT AND SRN MI MONDAY. ISOLATED
SHOWERS HAVE BEEN DEVELOPING ALONG NORTHWARD MOVG WARM FRONT WHICH
EXTENDED FROM THE LOW EAST ACROSS FAR NRN IN/OH THIS AFTN. A WK
SHRTWV AHEAD OF THE MAIN TROF MOVING NNE THROUGH SRN INDIANA WAS
CAUSING AN AREA OF SHOWERS WHICH MAY OVERSPREAD SERN PORTION OF
OUR THIS EVE. BAND OF SHOWERS AND SCT TSTMS AHEAD OF LOW OVER MID-
UPR MS RIVER VALLEY WILL SPREAD EAST TONIGHT SUPPORTED BY UPR
LEVEL DIVERGENCE... 40-60M H5 HGT FALLS... PERSISTENT PVA... AND
LOW LEVEL THETA-E ADVECTION. THUS WIDESPREAD SHOWERS AND SCT TSTMS
EXPECTED TO OVERSPREAD OUR CWA FROM THE SOUTH AND WEST OVERNIGHT.
THIS STRONG FORCING SHOULD EXIT THE AREA TO THE EAST ON MONDAY...
BUT WK LIFT ASSOCIATED WITH CYCLONIC FLOW ALONG WITH WK
INSTABILITY ASSOCIATED WITH THE COLD POOL ALOFT SUGGESTS SCT
SHOWERS/TSTMS WILL CONT THROUGH THIS PERIOD.
SHOULD BE A FAIRLY MILD NIGHT TEMPERATURE-WISE AS THERMAL/THETA-E
RIDGE AHEAD OF LOW CROSSES THE AREA. HOWEVER...WIDESPREAD SHOWERS
SHOULD RESULT IN SOME COOLING SO LEANED TOWARD COOLER GFS/ECMWF MOS
GUIDANCE FOR LOWS...GENERALLY IN THE L-M60S. FOLLOWED CONSENSUS MOS
FOR HIGHS MONDAY AS EXPECT THERE WILL BE ENOUGH BREAKS IN CLOUDS IN
THE AFTN TO ALLOW LOW LEVELS TO MIX INTO THE L-M70S.
&&
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 343 PM EDT SUN JUN 9 2013
A FEW LINGERING SHOWERS ARE POSSIBLE EARLY MONDAY NIGHT IN OUR
NORTHEAST ZONES BUT BY AND LARGE EXPECT DRY CONDITIONS OVERNIGHT AS
SHORTWAVE RIDGING/SUBSIDENCE BUILD OVER THE REGION IN THE WAKE OF
DEPARTING LOW. GRADUAL CLEARING AND LIGHT NORTHWEST WINDS MAY ALLOW
PARTS OF OUR NORTHWEST TO DROP INTO THE LOW 50S WHILE AREAS IN THE
SOUTHEAST STAY AROUND 60F. THIS WILL SET US UP FOR A DRY AND MUCH
WARMER DAY ON TUESDAY. WAA LOOKS TO RAMP UP QUICKLY BY TUESDAY
AFTERNOON WITH A 20C THERMAL RIDGE ENCROACHING ON OUR SOUTHWEST CWA
BY 00Z. EVEN USING A CONSERVATIVE 16C 850MB TEMP GIVES US HIGHS
SOLIDLY IN THE MID 80S UNDER MOSTLY SUNNY CONDITIONS. WILL THEREFORE
CONTINUE TO LEAN ON THE WARMER SIDE OF GUIDANCE WITH HIGHS GENERALLY
IN THE MID 80S AND A FEW PLACES PUSHING THE UPPER 80S.
MAIN FOCUS OF THIS PERIOD THOUGH WILL BE CONVECTION CHANCES
ASSOCIATED WITH RIDGE RIDING SHORTWAVE...THE REMNANTS OF CALIFORNIA
CUTOFF LOW...DUE MIDWEEK. ALTHOUGH THE DETAILS REMAIN HAZY...AS THEY
ALWAYS DO WHEN TRYING TO PREDICT MESOSCALE DETAILS DAYS IN
ADVANCE...THERE DOES APPEAR TO BE A GOOD CHANCE FOR PRECIP IN THE
WED/WED NIGHT TIMEFRAME PER INCREASING AGREEMENT IN THE LATEST
DETERMINISTIC MODELS ON TRACK AND PLACEMENT OF MIDLEVEL WAVE AND
ASSOCIATED FRONTAL ZONE. HEAVY RAINFALL AND SEVERE WEATHER REMAIN A
CONCERN. COULD BE SEVERAL ROUNDS OF THUNDERSTORMS IN A VERY MOIST
ENVIRONMENT WITH PWATS APPROACHING 2 INCHES. ADDITIONALLY...STEEP
MIDLEVEL LAPSE RATES ASSOCIATED WITH THE ADVECTION OF A NEARLY
PRISTINE EML FROM THE SOUTHWEST CONUS SHOULD ALLOW CAPE VALUES TO
CLIMB ABOVE 2000 J/KG OVER THE OHIO VALLEY ON WEDNESDAY. WITH 40+
KTS OF 0-6KM BULK SHEAR...ORGANIZED UPDRAFTS ARE CERTAINLY POSSIBLE.
UPSTREAM MCS LIKELY TO DEVELOP BY TUESDAY NIGHT ALONG A SHARP
THETA-E GRADIENT OVER THE UPPER MIDWEST. CONVECTION WILL BE AIDED BY
DECENT CVA ALOFT AND A 40+ KT LLJ. STEERING LAYER FLOW WOULD BRING
THIS ACTIVITY INTO OUR REGION BY WEDNESDAY MORNING. COULD BE ENOUGH
ELEVATED INSTABILITY TO SUSTAIN ORGANIZED CONVECTION WITH THIS
INITIAL MCS DESPITE UNFAVORABLE DIURNAL TIMING. ANOTHER ROUND OF
STORMS WILL THEN BE POSSIBLE LATER WEDNESDAY...ASSOCIATED WITH THE
PASSAGE OF THE MAIN SURFACE/MIDLEVEL WAVE. STILL PLENTY OF TIME FOR
ADJUSTMENTS BUT THIS WILL DEFINITELY NEED TO BE WATCHED. CANADIAN
HIGH PRESSURE THEN RETURNS TO THE GREAT LAKES ON THURSDAY...BRINGING
COOL/DRY CONDITIONS FOR THE END OF THE WORKWEEK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1230 AM EDT MON JUN 10 2013
MOISTURE SURGE WITHIN 30-35 KNOT LOW LEVEL JET ON EAST QUADRANT OF
A CLOSED LOW DROPPING INTO CENTRAL ILLINOIS WILL CONTINUE TO BRING
WIDESPREAD SHOWERS AND ISO/SCT THUNDER TO NORTHERN INDIANA THIS
MORNING. MAINLY MVFR EXPECTED WITH A PERIOD OF IFR
POSSIBLE...ESPECIALLY AT SBN. DEEP MOISTURE CONVERGENCE ALONG THE
SYSTEM OCCLUDED FRONT WILL LIFT ENE OF THE TERMINALS BY LATER THIS
MORNING AND AFTERNOON WHICH SHOULD RESULT IN A DECREASE IN
COVERAGE OF SHOWERS/ISO THUNDER. CONDITIONS SHOULD IMPROVE TO
EITHER HIGH END MVFR OR LOW END VFR BY LATER THIS AFTERNOON AND
EVENING.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...BENTLEY
SHORT TERM...JT
LONG TERM...AGD
AVIATION...STEINWEDEL
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 9, 4:14 AM EST, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 AM EDT SUN JUN 9 2013
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-100915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
514 AM EDT SUN JUN 9 2013 /414 AM CDT SUN JUN 9 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM TODAY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TONIGHT. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS MONDAY. SEVERE STORMS ARE NOT
EXPECTED. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. WHILE UNCERTAINTY STILL EXISTS...THERE IS A
CHANCE FOR SEVERE THUNDERSTORMS AND HEAVY RAINFALL LATE TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN LATE TUESDAY NIGHT AND
EARLY THURSDAY MORNING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-100915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
514 AM EDT SUN JUN 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM TODAY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TONIGHT. SEVERE THUNDERSTORMS ARE NOT
EXPECTED BUT ISOLATED STRONG STORMS OVER THE LAKE ARE POSSIBLE
WITH WIND GUSTS TO 40 KNOTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS MONDAY. SEVERE STORMS ARE NOT
EXPECTED. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. WHILE UNCERTAINTY STILL EXISTS...THERE IS A
CHANCE FOR SEVERE THUNDERSTORMS AND HEAVY RAINFALL LATE TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
Thunderstorm Wind, Grant
- When
- June 9, 11:54 PM EST to 11:55 PM EST
- Where
- Grant County, 1.1 mi SSE of Pt Isabel
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.405, -85.824
Law enforcement officials reported tree branches down and a carport blown away near on County Road 800 West, south of County Road 1000 South. In addition, an empty grain silo was destroyed and blown away with a portion of a barn roof removed at a residence along County Road 100 South, east of County Road 800 West.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Alabama, June 9 to 10, 20134 deaths · 2 events
- Wildfire in California, June 9 to 20, 201310 injured · 1 event
- Damaging Winds in Mississippi, June 9, 2013$155,000 · 50 kt wind · 2 events
- Tornado and Hail in Kentucky, June 9, 2013$71,000 · EF0 · 3 events
- Damaging Winds in Utah, June 9 to 12, 2013$50,000 · 59 kt wind · 8 events
- Flash Flooding and Damaging Winds in North Carolina, June 9, 2013$50,000 · 55 kt wind · 6 events
- Tornadoes in Tennessee, June 9, 2013EF1 · 2 events
- Flash Flooding and Hail in Virginia, June 9, 2013$23,000 · 1.25 in hail · 7 events
- Tornado and Hail in Kentucky, June 9, 2013$17,000 · EF0 · 12 events
- Hail and Damaging Winds in South Carolina, June 9, 201350 kt wind · 8 events
- Hail and Damaging Winds in Tennessee, June 9, 2013$9,000 · 1 in hail · 7 events
- Funnel Clouds in Iowa, June 9, 20136 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455631.